Thyroid Disorders Community
Thyroid & Constipation
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Thyroid & Constipation

Hello,
Few years (about 7 years ago) back, I have been deducted with Hyper Thyroidism (TSH was above 10). So my Dr. put me into Synthorid 125mg and I changed to the generic medication LEVOTHYROXINE about 4 years or so.

Occasionally, had constipation and gastric problem, which will end with severe head ache & some how I was able to manage it with regular head ache medication and also it was very occasional (once in a month or so). But for the past few weeks the constipation problem is very high and it is affecting my day to day activities. Also tried lot of fiber intake but NO help. So wondering the Thyroid medication is affecting my digestive system.

Thanks,
Bala
Related Discussions
6 Comments Post a Comment
Blank
Avatar_f_tn
I am sure you meant Hypo thyroid, with a TSH 10.

Any side affects from Levothyroxine would be that of med. induced hyperthyroid symptoms. So I would tend to believe your  symptoms are from your level and not optimal for you.  How often do you get tested and when was your last test .

GL,

February is American Heart Month, National Women's Heart Day,
and 14th National Have-A-Heart Day
Blank
Avatar_n_tn
Constipation can be a hypo symptom. You may need an increase in your levothyroixine!  If you've taken synthroid or levothyroxine for a while then the med  lowed your tsh and "fixed" it so you were no longer hypo (but normal). If your constipation has returned your tsh may be going up again. Your thyroid could be failing more than in the past, and you may need a higher dose of med. Have your MD do a blood test to check you TSH, to see it  it's gone up, which means you are hypo again (blood thryoid levels out of the normal range) and you're beginning to experience hypo symptoms. The very first hypo symptom I had was constipation, then came all the others, so get a blood test now so you won't develop more symptoms (like fatigue, muscle or joint aches, hair shedding, dry eyes and skin, etc.) Also, for what its' worth, I've had heartburn issues and headaches since my diagnosis with hashimoto's hypothyroid, even the med and getting tsh in normal range hasn't completely stopped it. I definitely think having hash hypo aggravate gastro conditions and headaches. Never had much of a problem with either until the hashi hypo condition. Best wishes!
Blank
Avatar_n_tn
Thanks for the reply. I may be having hypo thyroid. I really get confused between hypo and hyper thyroid. I checked my TSH about 8 months ago. That time the TSH level was .665 uIU/ML.

My first symptom of constipation is head ache followed by gastric.

In fact, during my past Dr visit(s), I have asked my family physicians but every time he mentioned that it is not due to LEVOTHYROXINE & I may be developing other problems like high stress, etc., But for some reason, I am feeling that it may be related to my thyroid conditions.
Thanks again,
Bala

Blank
Avatar_n_tn
Reguarding the constipatiion with hypo I'm going to say you are right I just had a colonoscopy day before yesturday (because i was severly constipated all the time plus gassy  I just wanted to make sure I didn't have colon problems or cancer but you know what it all makes sense now it's my thyroid since my antibodies are running in the 4,000
Blank
393685_tn?1325870933
you woun't find may doctors that will put thryroid symptoms together with GI distress. But they exsist and are associated. GERD and IBS ARE present.

The medical field will lace you with antacid meds and IBS Rx meds to mask your condition and the end result is those meds throw your thyroid meds completely out of whack.

It is a ficious circle and will wreek havoc on your whole immune system. If you do not go back to the basics you have known for your whole adulthood you will suffer immensely.  

Proper diet - exercise and all the other basics. Limit alcohol smoking and all that stuff.  To futher recommend for you to feel better a digestive probotic is very helpful for balancing the digestive issues with thyroid disease and won't mess up your meds.

Give it time and just think - everyone needs to make a change in diet and we all talk about it for years. This may be your chance to return yourself to better health all the way around!

Blank
168348_tn?1379360675
With me going from TSH 3.0 down to 1.5 eliminated the constipation that I was having to take Miralax for for the past 2.5yrs under guidance of a GI !!!!!!!  And, 3.0 is considered normal but afterwards they say I was *subclinical* hypothyroid.

C~
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_f_tn
Blank
goolarra
Sisters, OR
649848_tn?1357751184
Blank
Barb135
FL
168348_tn?1379360675
Blank
ChitChatNine
Avatar_m_tn
Blank
gimel
MI
798555_tn?1292791151
Blank
LazyMoose
MN
657231_tn?1390151580
Blank
rumpled
Northern, NJ